Alert archive / Minnesota / Special Weather Statements in 2017

Special Weather Statement, NWS Twin Cities, MN

May 15, 2017Rice County, Minnesota

NWS Twin Cities, MN issued this special weather statement at May 15, 2017, 11:39 PM CDT for Rice County, Minnesota. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 15, 2017, 11:39 PM CDT (04:39 UTC)
Expired
May 16, 2017, 12:15 AM CDT
In force
36 min
Issued by
NWS Twin Cities, MN

County Rice County, MN

The radar

The Minneapolis radar (KMPX), 68 km from the middle of the area, began a volume at 04:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 4.7 hours before the alert went out and 68 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2017-05-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2017-05-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1282 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
111 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

834 
WWUS83 KMPX 160439
SPSMPX

Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1139 PM CDT MON MAY 15 2017

MNZ076-077-160515-
Le Sueur-Rice-
1139 PM CDT MON MAY 15 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN LE SUEUR AND
SOUTHWESTERN RICE COUNTIES...

At 1138 PM CDT, a strong thunderstorm was located over Waterville, or
12 miles west of Faribault, moving northeast at 25 mph.

Dime size hail is possible with this storm.

Locations impacted include...
Faribault, Waterville, Morristown, Warsaw and Faribault Airport. 

This includes Interstate 35 between mile markers 52 and 62.
 
LAT...LON 4423 9362 4439 9330 4423 9324 4419 9346
      4420 9360
TIME...MOT...LOC 0438Z 243DEG 22KT 4422 9353 

$$

BORGHOFF

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at May 15, 7:45 PM CDT, 3 hours 54 minutes earlier.

Area forecast discussion, May 15, 7:45 PM CDT, 3 hours 54 minutes before
Area Forecast Discussion...CORRECTED
National Weather Service Twin Cities/Chanhassen MN
745 PM CDT Mon May 15 2017

.MESOSCALE DISCUSSION...
Issued at 745 PM CDT Mon May 15 2017

The WRF-NMM has been handling convection very well today. The
forecast was updated to trend more toward that solution overnight
and Tuesday.

A compact MCS over far northeast Iowa will continue tracking to
the ESE this evening. Little additional activity is expected to
develop until the LLJ strengthens after 10 pm to 50 kts over
eastern Nebraska. Very steep mid level lapse rates over 8C/km are
in place across southern MN with MUCAPE as high as 3500-4000 J/kg
over northern Iowa. Expecting rapid thunderstorm development by
late evening along a line from Redwood Falls to Mankato and the
south metro before activity lifts north and weakens overnight.
There could be some training with these cells given their
orientation to the mean flow contributing to a heavy rain/flood
threat, unless the cells become bowing segments as they mature.
500 mb flow will weaken with time, which could limit the overall
severe threat, however the ample instability and the strong LLJ
should be enough for a somewhat appreciable large hail threat
overnight.

Most of Tuesday should be dry and firmly in the warm sector. Mid
levels will dry and clouds should scatter by mid morning. Gusty
south southwest winds to 30 mph will result in good mixing and 925
mb temps of +25C should allow many areas over southern MN to reach
the upper 80s or lower 90s.

Updated grids to account for recent trends will be posted
shortly.

&&

.SHORT TERM...(This evening through Tuesday)
Issued at 315 PM CDT Mon May 15 2017

Surface analysis this afternoon shows a surface low nearly atop
the intersection of I-90 and I-35 in southern MN with a quasi-
stationary front wobbling over and south of the MN/IA border and
extending west through Nebraska and southeast into IL/IN. Aloft, a
deep ridge axis is aligned nearly due N-S from eastern WI through
the middle and lower Mississippi River Valley region. This puts
the WFO MPX coverage area within southwesterly flow and able to
receive plenty of moisture from the deep south. Plenty of
convection slid east over nearly the entire coverage area late
morning through this afternoon due in large part to convergence
along/north of the front which was further north within the MPX
area earlier in the day and due to a few small shortwave buckles
within the larger H7-H5 flow. Though the area was able to avoid
severe weather, a few smaller hail reports came out of the
thunderstorms. In the wake of the storms, a sizable cold pool
developed over eastern SD and NE which has since shifted ENE over
much of the MPX area, helping to produce much cooler temperatures
across the area for the rest of this afternoon. With much more
stable air in place, only scattered showers over southern and
eastern portions of the coverage area will persist going into this
evening. The front to the south is expected to make a better
surge to the north during the early morning hours, aided by the
exiting ridge and additional shortwave disturbances from the
southwest. As the front lifts north, another round of
showers/thunderstorms is expected to develop by around midnight in
southern MN then continue to drift north through the early
morning hours. There is still some potential for these storms to
be strong-to-severe with hail and strong winds in the vicinity of
the low level jet with continued steep lapse rates in place. These
storms are then expected to lift north of the area by late
Tuesday morning, making the area once again worked over,
producing a lull in the action until late afternoon/evening
Tuesday. Even if not severe, storms will still be capable of small
hail, gusty winds and brief heavy downpours (owing to PWATs still
around 1.5 inches). As for temperatures, with the convection
expected to exit by late morning followed by partial afternoon
clearing, the northward movement of the warm front along with the
timing of the convection should allow for better warming. Will
continue to look for highs to hit the upper 70s to lower 80s
tomorrow (just a matter of the hourly path to get to those values
which will be better resolved as the convection trend evolves).

.LONG TERM...(Tuesday night through Monday)
Issued at 315 PM CDT Mon May 15 2017

By tomorrow evening, the cap will be eroding as the 700-800mb
level cools, which will lead to the development of additional
thunderstorms along the frontal zone and in the warm sector from
southwest MN to northeast MN. There is potential for isolated to
scattered severe storms, we do not anticipate widespread severe
potential with this. That is much more likely across parts of
TX/OK/KS tomorrow/tomorrow night, which could limit our
instability. In addition, jet level winds will be stronger in
those areas, where we will be limited by comparatively weaker deep
layer shear. Still, clusters of strong storms with isolated to
scattered severe hail and possibly damaging winds but confidence
is rather low because the activity across the plains could hamper
our instability. So, heavy rainfall then becomes the concern with
the frontal boundary draped across our area and a moist boundary
layer with dew points in the 60s at the surface. Individual storm
cells should be moving but redevelopment along the frontal
convergence zone means that the speed of the front is the more
relevant in terms of flood potential. But, PWATs will be a modest
1.25" or so, and the nose of the low level jet will be primarily
to our south/east hence moisture transport will max out in those
areas.

More widespread rains will come Wednesday/Wednesday night as the
actual low finally ejects and moves northeast through the upper
Mississippi Valley. The concern for severe weather is low with
this period with the rainfall amounts being more of a concern.
Widespread 1-2" or rain after the previous couple days of rain
still look to lead to totals in the 2-4" range between today and
Thursday morning. Instability starts shifting off to our east
Wednesday afternoon through the night. We may still have some
showers lingering in cyclonic flow on Thursday morning but should
be dry by the afternoon as dry northerly flow pushes in behind the
departing system.

Another low pressure system across the four corners region by
Thursday will start lifting out towards us and bring chances for
rain for Friday through Sunday. Meanwhile, low level Thursday-
Friday will bring cooler air into the region that will linger
through the weekend.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 745 PM CDT Mon May 15 2017

VFR conditions outside of thunderstorms. Dry until about 03Z, then
showers and thunderstorms will begin developing across southern
MN. They will build northward on a low level jet overnight, likely
impacting all the TAF locations. Best chances for strong/severe
thunderstorms will be after 04Z from RWF-MSP-RNH-EAU with
decreasing intensity to the north. South winds will be gusty
Tuesday, possibly up to 35 kt across southern MN and into western
WI.

KMSP...Best chance for thunderstorms tonight will be between
04-10Z and a TEMPO has been included to account for that. Tuesday
will be mostly dry and breezy, but additional storms will develop
Tuesday evening.

/OUTLOOK FOR KMSP/
Wed...Mainly VFR. SHRA/TSRA expected. Occasional MVFR/IFR In
SHRA/TSRA. Wind SE 5-10 kts.
Thu...Mainly VFR. Chc MVFR/-SHRA in the morning. Winds N 10-15
kts.
Fri...Mainly VFR. Chance SHRA/TSRA with MVFR. Winds NE 5-10 kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
&&

MESOSCALE...BORGHOFF
SHORT TERM...JPC
LONG TERM...SPD
AVIATION...BORGHOFF
Hazardous weather outlook, May 15, 2:34 PM CDT, 9 hours 5 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Twin Cities/Chanhassen MN
234 PM CDT Mon May 15 2017

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
161800-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
234 PM CDT Mon May 15 2017

This Hazardous Weather Outlook is for portions of central and
southern Minnesota...and west central Wisconsin.

.DAY ONE...This Afternoon and Tonight

Thunderstorms will continue to push east over eastern Minnesota
into western Wisconsin through the rest of the afternoon hours.
Another round of thunderstorms is expected during the early
morning hours, lasting through daybreak Tuesday. Severe
thunderstorms will be possible across central and southern
Minnesota into western Wisconsin overnight. Large hail and
damaging winds are the primary hazards.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Several rounds of thunderstorms are expected Tuesday through
Wednesday. Some thunderstorms may be severe Tuesday through
Wednesday. Heavy rainfall is also possible along with flash
flooding.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation may be needed overnight.

In the hours before

Local storm report, May 15, 10:29 PM CDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1029 PM CDT MON MAY 15 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1009 PM     HAIL             OWATONNA                44.08N 93.22W
05/15/2017  E0.88 INCH       STEELE             MN   TRAINED SPOTTER

&&
Local storm report, May 15, 11:10 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1110 PM CDT MON MAY 15 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1109 PM     HAIL             JANESVILLE              44.12N 93.71W
05/15/2017  M0.75 INCH       WASECA             MN   TRAINED SPOTTER

&&
Special weather statement, May 15, 11:11 PM CDT, 28 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1111 PM CDT MON MAY 15 2017

MNZ084-160445-
Waseca-
1111 PM CDT MON MAY 15 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN WASECA COUNTY...

At 1111 PM CDT, a strong thunderstorm was located over Janesville, or
15 miles east of Mankato, moving east at 25 mph.

Dime size hail is possible with this storm.

Locations impacted include...
Waseca, Janesville and Smiths Mill.

This includes U.S. Highway 14 between mile markers 144 and 154.

LAT...LON 4410 9376 4414 9377 4420 9357 4420 9341
      4419 9340 4409 9341
TIME...MOT...LOC 0411Z 252DEG 20KT 4412 9369

BORGHOFF
Local storm report, May 15, 11:25 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1125 PM CDT MON MAY 15 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1010 PM     HAIL             1 N OWATONNA            44.09N 93.23W
05/15/2017  M1.75 INCH       STEELE             MN   BROADCAST MEDIA

&&
Local storm report, May 15, 11:27 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1127 PM CDT MON MAY 15 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1010 PM     HAIL             1 NE OWATONNA           44.09N 93.21W
05/15/2017  M1.25 INCH       STEELE             MN   PUBLIC

&&
Special weather statement, May 15, 11:39 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1139 PM CDT MON MAY 15 2017

MNZ076-077-160515-
Le Sueur-Rice-
1139 PM CDT MON MAY 15 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN LE SUEUR AND
SOUTHWESTERN RICE COUNTIES...

At 1138 PM CDT, a strong thunderstorm was located over Waterville, or
12 miles west of Faribault, moving northeast at 25 mph.

Dime size hail is possible with this storm.

Locations impacted include...
Faribault, Waterville, Morristown, Warsaw and Faribault Airport.

This includes Interstate 35 between mile markers 52 and 62.

LAT...LON 4423 9362 4439 9330 4423 9324 4419 9346
      4420 9360
TIME...MOT...LOC 0438Z 243DEG 22KT 4422 9353

BORGHOFF

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 15, 8:53 PM CDTSpecial Weather StatementMPXFaribault37 min
May 15, 9:32 PM CDTSevere Thunderstorm WarningMPXWaseca43 min
May 15, 9:55 PM CDTSevere Thunderstorm WarningMPXBlue Earth, Waseca35 min
May 15, 10:04 PM CDTSevere Thunderstorm WarningMPXSteele56 min
May 15, 10:25 PM CDTSevere Thunderstorm WarningMPXGoodhue26 min
May 15, 11:11 PM CDTSpecial Weather StatementMPXWaseca34 min
May 16, 1:18 AM CDTSpecial Weather StatementMPXRice42 min
May 16, 3:05 AM CDTSpecial Weather StatementMPXLac qui Parle, Yellow Medicine55 min
May 16, 3:47 AM CDTSpecial Weather StatementMPXChippewa, Kandiyohi, Stevens, Swift28 min
May 16, 4:20 AM CDTSpecial Weather StatementMPXKandiyohi, Stearns55 min
May 16, 5:06 AM CDTSpecial Weather StatementMPXBrown, Martin, Redwood, Watonwan84 min
May 16, 2:54 PM CDTFlash Flood WatchMPXFaribault, Freeborn, Goodhue, Rice, Steele, Waseca12 hr
May 16, 3:04 PM CDTSpecial Weather StatementMPXRice26 min
May 16, 3:27 PM CDTSevere Thunderstorm WarningMPXDakota, Goodhue, Rice48 min
May 16, 4:06 PM CDTSevere Thunderstorm WarningMPXDakota, Washington39 min
May 16, 4:38 PM CDTSevere Thunderstorm WarningMPXWashington52 min
May 16, 5:32 PM CDTSevere Thunderstorm WarningMPXDakota, Goodhue, Rice43 min
May 16, 5:42 PM CDTSevere Thunderstorm WarningMPXRice33 min
May 16, 6:16 PM CDTSevere Thunderstorm WarningMPXDakota, Goodhue44 min
May 16, 6:58 PM CDTSevere Thunderstorm WarningMPXGoodhue47 min
May 16, 4:01 PM CDTSevere Thunderstorm WarningMPXPolk, Saint Croix44 min
May 16, 4:39 PM CDTTornado WarningMPXBarron, Polk51 min
May 16, 4:55 PM CDTSevere Thunderstorm WarningMPXBarron, Rusk65 min
May 16, 5:05 PM CDTTornado WarningMPXBarron55 min
May 16, 5:28 PM CDTSevere Thunderstorm WarningMPXBarron, Dunn, Saint Croix47 min
May 16, 5:37 PM CDTTornado WarningMPXRusk38 min
May 16, 6:01 PM CDTTornado Warning Tornado observedMPXRusk59 min
May 16, 6:10 PM CDTSevere Thunderstorm WarningMPXBarron, Chippewa, Rusk65 min
May 16, 6:14 PM CDTTornado WarningMPXChippewa35 min

Nearby

Special Weather Statements in Minnesota, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.